Alert archive / New Mexico / Flash Flood Watches in 2014

Flash Flood Watch 4, NWS El Paso, TX

August 14, 20146 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this flash flood watch at Aug 14, 2014, 4:33 AM MDT for 6 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Aug 14, 2014, 5:00 AM MDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2014, 4:33 AM MDT (10:33 UTC)
In effect from
Aug 14, 2014, 5:00 AM MDT
Expired
Aug 15, 2014, 12:00 AM MDT
In force
19 hr
Issued by
NWS El Paso, TX
Flood severity
None

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 54 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.6 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 14, 3:59 AM MDT, 34 minutes earlier.

Area forecast discussion, Aug 14, 3:59 AM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
359 AM MDT THU AUG 14 2014

.SYNOPSIS...
MOIST AND UNSTABLE CONDITIONS WILL CONTINUE ACROSS SOUTHERN NEW
MEXICO AND FAR WEST TEXAS TODAY AND TONIGHT. SCATTERED LOWLAND
AND NUMEROUS MOUNTAIN THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
PERIODS OF HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE.
HIGH PRESSURE WILL STRENGTHEN OVER THE AREA ON FRIDAY WITH FEWER
SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THE WEEKEND. DAY TIME
TEMPERATURES WILL BECOME WARMER FOR THE WEEKEND WITH AFTERNOON
HIGHS A FEW DEGREES ABOVE NORMAL. HIGH PRESSURE WILL HELP KEEP
THUNDERSTORM ACTIVITY MORE ISOLATED FOR MUCH OF NEXT WEEK WITH
SLIGHTLY ABOVE NORMAL TEMPERATURES IN THE AFTERNOON.

&&

.DISCUSSION...
LIGHT TO MODERATE RAIN SHOWERS WITH A FEW THUNDERSTORMS CONTINUE
TO OCCUR THIS MORNING...PRIMARILY OVER THE RIO GRANDE VALLEY IN
SOUTH CENTRAL NEW MEXICO. SATELLITE IMAGERY INDICATES THAT THE
MOISTURE PLUME IS LARGELY STRADDLING NEW MEXICO FROM SOUTH TO
NORTH. AS RESULT THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS
THE FORECAST AREA. PRECIPITABLE WATER VALUES ARE AROUND 150
PERCENT OF NORMAL...INDICATIVE OF SHOWERS AND THUNDERSTORMS THAT
WILL BE EFFICIENT RAIN PRODUCERS AND WILL BE ABLE TO GENERATE
HIGH RAINFALL AMOUNTS IN A VERY SHORT PERIOD OF TIME.

EXCESSIVE RUNOFF FROM THE HEAVY RAIN COULD LEAD TO LOCALIZED
FLASH FLOODING ESPECIALLY FOR AREAS THAT HAVE ALREADY RECEIVED
RAINFALL. PORTIONS OF SOUTHWEST AND SOUTH CENTRAL NEW MEXICO WILL
PERIODS OF HEAVY RAIN FROM SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY AND THIS EVENING. A FLASH FLOOD WATCH WILL BE
IN EFFECT FOR THOSE AREAS THROUGH TONIGHT. WHILE FAR WEST TEXAS IS
NOT IN THE FLASH FLOOD WATCH...SCATTERED THUNDERSTORMS CAPABLE OF
PRODUCING HEAVY RAINFALL WILL BE POSSIBLE. FLOODING POTENTIAL WILL
BE MORE LOCALIZED.

FRIDAY WILL BEGIN TO SEE A DECREASE IN THUNDERSTORM ACTIVITY AS
THE HIGH ALOFT CONTINUES TO STRENGTHEN AND A LOWER LEVEL WEST TO
NORTHWEST FLOW SHUTS OFF THE MOIST FLOW FROM THE SOUTH AND BRINGS
IN SOMEWHAT DRIER AIR TO THE REGION. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING BUT
WILL MORE IN THE LIGHT TO MODERATE CATEGORY FOR RAIN INTENSITY.
THE STRONGER HIGH PRESSURE ALOFT WILL LEAD TO WARMER TEMPERATURES
FOR THE AREA AS WELL WITH AFTERNOON HIGHS REACHING A FEW DEGREES
ABOVE NORMAL. CONDITIONS DURING THE WEEKEND WILL CONTINUE THE
DOWNWARD TREND IN THUNDERSTORM ACTIVITY ACROSS THE AREA WITH A
MORE SPOTTY RAIN DISTRIBUTION PATTERN EXPECTED. HIGHER RAIN
AMOUNTS WILL STILL BE POSSIBLE IN THE MOUNTAINS. WARM DAY TIME
TEMPERATURES WILL PERSIST.

HIGH PRESSURE ALOFT AND LIMITED MOISTURE WILL KEEP THUNDERSTORM
ACTIVITY MORE ISOLATED THROUGH THE FIRST PART OF NEXT WEEK.
MOUNTAINS WILL HAVE THE HIGHER CHANCE FOR RAINFALL WHILE THE
LOWLANDS WILL SEE SPOTTY ACCUMULATIONS WITH A FEW AREAS GETTING
MODERATE RAINFALL. TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE
NORMALS. RAIN AND THUNDERSTORM CHANCES WILL INCREASE THE LATTER
PART OF NEXT WEEK AS A LOW LEVEL SOUTHEASTERLY FLOW BRINGS
ADDITIONAL MOISTURE BACK TO THE REGION.

&&

.AVIATION...VALID 14/12Z - 15/12Z...
MOIST AND UNSTABLE CONDITIONS PERSIST OVER THE AREA. AN UPPER RIDGE
AXIS JUST TO THE E OF OUR CWA IS INTERACTING WITH A TROUGH OF LOW
PRESSURE OVER THE WESTERN U.S. AND IS CHANNELING IN SUBTROPICAL
MOISTURE NORTHWARD INTO OUR AREA. GNLY THRU PD SCT - BKN 50-080
SCT-BKN 100-140 SCT- BKN 200-250. SCT AREAS VRB25G35KT 3SM TSRA
BKN040SB OVC100. ISOLD MVFR/IFR VRB30G30KT 1SM +TSRA BKN020 OVC050
ESPLY BETWEEN 00Z-09Z. TS MOVMT GNLY N 5-10 MPH.

&&

.FIRE WEATHER...
NOT MUCH CHANGE IN THE OVERALL PATTERN WITH A MOIST UNSTABLE AIR
MASS IN PLACE. THIS WILL CONTINUE TO PROVIDE SCATTERED SHOWERS AND
THUNDERSTORMS TODAY WITH MORE NUMEROUS STORMS IN THE MOUNTAIN
REGIONS. MODERATE TO HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING
WILL BE QUITE POSSIBLE. HIGH PRESSURE ALOFT WILL BECOME MORE
DOMINANT OVER THE REGION BY FRIDAY INTO THE WEEKEND WHICH IN TURN
WILL MEAN SOMEWHAT LESS THUNDERSTORM ACTIVITY IN AREAL EXTENT AND
INTENSITY. TEMPERATURES WILL ALSO INCREASE A FEW DEGREES ABOVE
NORMAL BY THE WEEKEND. OVERALL...ISOLATED LOWLAND AND SCATTERED
MOUNTAIN THUNDERSTORMS SHOULD CONTINUE INTO NEXT WEEK. MIN RH WILL
RUN GENERA LY 35% TO 45% LOWLANDS AND 45% TO 55% HIGHLANDS
WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 90  72  93  72  95 /  40  30  30  30  20
SIERRA BLANCA           87  67  91  68  93 /  20  20  20  20  20
LAS CRUCES              88  69  91  68  94 /  50  40  30  30  20
ALAMOGORDO              87  67  93  67  95 /  50  50  30  30  20
CLOUDCROFT              66  51  72  51  71 /  60  60  40  30  30
TRUTH OR CONSEQUENCES   88  68  90  68  92 /  50  60  30  30  20
SILVER CITY             81  63  86  62  89 /  50  50  40  30  30
DEMING                  89  68  91  68  94 /  50  40  30  30  20
LORDSBURG               89  68  90  68  93 /  40  40  30  30  20
WEST EL PASO METRO      91  72  95  72  95 /  40  30  30  30  20
DELL CITY               92  68  94  69  94 /  20  20  20  20  20
FORT HANCOCK            93  73  95  73  94 /  30  20  20  20  20
LOMA LINDA              84  67  89  68  89 /  40  30  30  30  20
FABENS                  91  71  95  71  95 /  30  30  30  30  20
SANTA TERESA            89  71  91  70  95 /  40  40  30  30  20
WHITE SANDS HQ          89  69  94  70  95 /  50  40  30  30  20
JORNADA RANGE           91  67  93  67  95 /  50  50  30  30  20
HATCH                   90  67  92  67  98 /  50  50  30  30  20
COLUMBUS                86  70  90  69  91 /  50  40  30  30  20
OROGRANDE               89  69  94  69  94 /  40  40  30  30  20
MAYHILL                 73  57  79  57  78 /  60  60  40  40  30
MESCALERO               75  57  81  57  82 /  70  60  40  30  30
TIMBERON                73  56  81  57  81 /  60  50  40  30  30
WINSTON                 76  59  82  57  84 /  70  70  40  40  30
HILLSBORO               80  63  87  63  89 /  50  50  40  30  20
SPACEPORT               87  67  91  67  94 /  50  50  30  30  20
LAKE ROBERTS            79  60  82  61  86 /  70  70  50  40  30
HURLEY                  83  64  85  64  90 /  50  40  30  30  20
CLIFF                   83  62  90  64  93 /  50  40  40  30  30
MULE CREEK              80  59  86  58  86 /  50  40  30  30  30
FAYWOOD                 81  64  88  65  90 /  50  40  30  30  20
ANIMAS                  87  69  88  68  91 /  50  40  30  30  20
HACHITA                 89  67  93  66  93 /  50  40  30  20  20
ANTELOPE WELLS          88  65  90  65  89 /  50  40  30  30  20
CLOVERDALE              85  63  86  64  87 /  50  40  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NMZ401>417.

TX...NONE.
&&

04 LUNDEEN
Hazardous weather outlook, Aug 13, 11:23 AM MDT, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1123 AM MDT WED AUG 13 2014

NMZ401>417-TXZ418>424-141700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1123 AM MDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND
TONIGHT...WITH BEST COVERAGE WEST OF THE RIO GRANDE. WITH HIGH
MOISTURE CONTENT IN THE ATMOSPHERE...LOCAL HEAVY RAINFALL AND
FLOODING REMAINS A POSSIBILITY...ESPECIALLY WEST OF THE RIO GRANDE
WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT. WIND GUSTS
OF 40 TO 50 MPH MAY OCCUR FROM A FEW OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL CONTINUE THURSDAY AND FRIDAY...ALONG
THE POTENTIAL FOR HEAVY RAIN AND FLOODING. THUNDERSTORMS LESSENING
IN COVERAGE AND FLOOD POTENTIAL SATURDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:00 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra2 hr
Aug 13, 7:58 PM MDTFlash Flood WarningEPZDoña Ana2 hr
Aug 13, 10:20 PM MDTAreal Flood AdvisoryEPZGrant, Luna, Sierra115 min
Aug 14, 6:22 AM MDTAreal Flood AdvisoryEPZHidalgo3 hr
Aug 14, 7:04 AM MDTFlash Flood WarningEPZHidalgo116 min
Aug 14, 9:56 AM MDTSpecial Weather StatementEPZHidalgo49 min
Aug 14, 4:38 PM MDTAreal Flood AdvisoryEPZOtero112 min
Aug 14, 5:18 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero117 min
Aug 14, 3:52 PM MDTSpecial Weather StatementEPZHudspeth53 min
Aug 14, 4:09 PM MDTFlash Flood WarningEPZHudspeth3 hr

Nearby

Flash Flood Watches in New Mexico, 2014Flash Flood Watches in Texas, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.